I really fouled up

Discussion in 'General Parenting' started by crazymama30, Aug 4, 2008.

  1. crazymama30

    crazymama30 Active Member

    I was supposed to reduce difficult child's Lamictal from 200mg to 150mg. psychiatrist thinks the Lamictal was activating him, and we were to reduce for 5 days and then reintroduce Daytrana. I really ^%$$ up. I gave him the wrong dose, I gave him too much. I gave him 300mg.:surprise: I feel so stupid. I can do math, well usually. I think with fair this week and husband's medications changing and grandfather's medications changing I just was overwhelmed. I realized this last night and gave him the correct dose and fixed his medication box, but he was getting better!!! I really do not want to tell psychiatrist I did this, but feel like I have to. I would like to see if the lower dose helps, but now I don't know. This is the only place I feel I can talk about it, as husband is not stable right now so he will just wig out. I feel so incompetent. I know I am not starting the daytrana again today as planned, so I will have to let psychiatrist know why. psychiatrist wants to start the daytrana because we are seeing quite a bit of ADHD symptoms as well as the cycling.

    I just feel so stupid, and grateful that difficult child is ok. He could have been harmed.
  2. house of cards

    house of cards New Member

    We are human and we make mistakes. This might be a blessing in disguise. I would definately tell the p-doctor and ask what you should do now. doctor might take more time to reduce the lamictal or maybe the p-doctor would be willing to try the higher dose for awhile first. The information that he seemed to do better at the higher dose might come in very handy down the road if not right now.
  3. Big Bad Kitty

    Big Bad Kitty lolcat

    Oh hon. Don't beat yourself up!

    We ALL make mistakes. Your son is OK, thank heavens. That's what is important.

  4. Christy

    Christy New Member

    Don't beat yourself up. It happens and at least you caught it. Tell the doctor what you noticed, it may prove to be a helpful mistake.

    Once I was getting my difficult child's medications ready while I was talking to husband, I got him a cup of water, and then took the medications myself! I did it so absent mindedly because I was talking and not thinking. I couldn't stay away an hour after taking them and slept until 11:00 AM the next day. I find this amazing because they don't even but a dent in my difficult child's energy level!
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I wouldn't worry about it. Once I took two of my pills at night and was told not to worry about one screw up.
    However, if it were me, I'd worry about all the fast medication changes and the affects to my kid's system. If the Lamictal is activating him, I wonder what Daytrana will do. It is, after all, speed and does not calm all kids who are hyper. Many get worse.
    I wish you luck, and don't be upset. It happens.
  6. JJJ

    JJJ Active Member

    Don't beat yourself up. I still remember the first time we screwed up Tigger's medications. I usually gave pm medications but I worked late so husband gave the kids their medications. Tigger was still awake and downstairs when I got home, since he usually refuses to take his medications for husband, I gave him his pm medications and put him to bed. When husband saw me, he said don't worry, I gave all the kids their medications. A quick call to a 24-hour pharmacy and we were told just to keep an eye on his breathing but that he would probably be fine.

    It happens. We are all very careful, but it still happens. I would tell the doctor, especially since you saw improvement on the higher dose.
  7. totoro

    totoro Mom? What's a GFG?

    As someone who gave N the completely WRONG medication last year, because I was tired, overworked. All of it. You know? We ended up in the ER... It was scary, but I realized, Yes I do make mistakes, I am not prefect.
    The fact that you realized and are trying to make it right, that is huge.
    I would tell our psychiatrist, just so we could keep everything straight. Even if it feels horrible telling her, I am sure she has heard or seen much worse!!!
    You are not bad!
  8. susiestar

    susiestar Roll With It

    Another mom who has made HORRIBLE medication mistakes chiming in to say "Stop beating yourself up - you are human!". My mistakes were with MY medications, but I still felt dumb.

    Knowing that the higher level helped could be good info.

    Just because it LOOKS like ADHD doesn't mean it is. With some kids it is a sign of a different disorder and a high level of mood stabilizer might help.

    I am quite sure psychiatrist has seen worse, if she has been in practice very long. It isn't like you got your child diagnosed so that you could take all his medications for yourself to get high!!! I know a parent who did that. I also knew one who refused to send medications when it was dad's weekend so she could double him up on her weekend - then he would sleep all weekend and she could party with-her boyfriend. Sadly, this is NOT uncommon.

    What you did was just a mistake. And it might help in the future. Hey, Tollhouse Cookies were a mistake - the lady forgot to melt the chocolate and stir it in, so she thought it would just melt in the oven. Look how that turned out!
  9. tiredmommy

    tiredmommy Site Moderator

    {{{Hugs}}} We're all human and prone to mistakes. Try to use this as a learn-able moment and map out a way to avoid such mistakes in the future. And, I'd fess up to the psychiatrist. It's not about you being embarrassed but rather about difficult child's stability.
  10. klmno

    klmno Active Member

    I'm another who's been there done that. I gave difficult child a much higher dose of zyprexa than I was supposed to when he first started on it. It scared me to death because I couldn't get him to wake up enough to move around or be coherent. Then I figured out that I had accidently opened up and given him medications out of the wrong sample bottle. I felt horrible, posted here, others forgave me. See, it happens to the best of us!! :)

    Forgive yourself- tell psychiatrist- he/she will understand. Plus, it sounds like you might have discovered something about the dosage and reaction that could be beneficial for psychiatrist to know.
  11. TerryJ2

    TerryJ2 Well-Known Member

    Ohh, so sorry!
    But it sounds like a good mistake, actually. Sheesh. You never know.
    You DO sound overwhelmed, with-your husband, difficult child, and grandfather's medications, too. A check-off list would be a good idea. (Of course, if it were me, I'd lose the list!)
  12. crazymama30

    crazymama30 Active Member

    I feel so much better now, thanks for being willing to admit to mistakes in order to make me feel better. I have been at work all day, so I will e-mail psychiatrist and fess up. He was asking me if there was anyone who could give me a break so I could "recharge". Guess he may bring it up again, huh?
  13. amazeofgrace

    amazeofgrace New Member

    I admitt I have handed difficult child I, difficult child II's medications and vice versa once or twice, luckily difficult child II (the 11 y/o) is on the ball and catches me.
  14. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Just yesterday when I wasn't home husband gave difficult child the wrong medication-he gave him what he was on about a week and a half ago and not now. I've also goofed up and taken one of difficult child's clonidine that looks a lot like my florinef. I'm glad you are feeling better about it. Hugs.
  15. Bugsy

    Bugsy New Member

    It seems like such a mistake is the inevitable for all of us.
    Making medication packets for my son sounds like a night out at a bingo hall

    L 300 D 250 C 27 S 350

    He has been doing the best for him so I stand up and scream BINGO

    As long as your child is ok, safe and unharmed don't beat yourself up.
    We have to act like supermom but under the cool costume we are just human.

    Sleep well,
    Bugsy's mom
  16. Calgon_Take_Me_Away

    Calgon_Take_Me_Away New Member

    I agree with- the statement of "don't beat yourself up over it". 99% of the time I'm giving the kids medications, on the off chance I'm not, I end up getting a call from husband making sure of what medications to give.

    In the past, easy child 2 figured out how to open a child proof (hahahaha) cap on Benedryl and drank about 2 tsp ~ I called poison control and after 4 hrs in ER observation, the dr released us. It was just fluke that I knew about how much was in the bottle, (since the bottle was empty now) I put water in it to about the level and then measured it out to know an approx.

    I would tell the doctor about it just so he's aware.
  17. crazymama30

    crazymama30 Active Member

    I fessed up and e-mailed psychiatrist. I think he will take it well, but I just worry. I still feel dumb, but I guess I am just human.
  18. Calgon_Take_Me_Away

    Calgon_Take_Me_Away New Member

    Good for you! Now you won't have the burden on your shoulders of carrying around an innocent mistake. :peaceful: